This site is intended for health professionals only


Statin side effects caused by patients’ ‘expectation of harm’



Patients on statins are more likely to suffer side effects as a result of the ‘expectation of harm’ rather than the drugs themselves, researchers have concluded.

Researchers at Imperial College London randomised about 10,000 patients with cardiovascular risk factors to receive either atorvastatin or a placebo for three years between 1989 and 2002.

The study – which was funded by Pfizer, Servier Research Group and Leo Laboratories – found that patients who were unaware they were taking statins reported the same rate of muscle-related adverse events as patients who were taking a placebo – 2.03% in those taking a statin and 2.00% in those taking a placebo.

In contrast, a later phase of the trial found that patients who knew that they were taking the drug reported a significantly greater number of side effects – a rate of 1.26% – than those who were not taking the drug, who reported a rate of 1%.

The study backs up the findings of a 2014 review that suggested that very few of the side effects reported in statin users are down to the drug itself.

The authors attributed the increased incidence of muscle-related adverse events in the non-blinded phase to the ‘nocebo’ effect – where the expectation of side effects makes patients more likely to report them.

Professor Peter Sever, lead author from the National Heart and Lung Institute, Imperial College London, said: ‘Just as the placebo effect can be very strong, so too can the nocebo effect. This is not a case of people making up symptoms, or that the symptoms are “all in their heads”. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm. What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them.’

Writing in a linked comment, cardiovascular specialists Dr Juan Pedro-Botet, Hospital del Mar, and Dr Juan Rubiés-Prat, Universitat Autònoma de Barcelona, said: ‘Given that statins are among the best evidence-based lipid-lowering tools available and suitable for many patients, prevention of intolerance is paramount. Thus, physicians should alert their patients to possible statin-associated side-effects without raising negative expectations. Furthermore, they should encourage patient understanding of the rationale for statin treatment, which could optimise and facilitate shared decision making on statin therapy.’

This comes after one study found that stroke survivors were quitting their statins due to intolerable side effects

Lancet 2017; available online May 2nd